hi all

should i b concerned my inr is 6.4 well out ov range !!!!!!!!!!!!!!!! i am extremely tired n been seen sick a few times....... myy inr has been fluctuatin 4 a while..... i was on 12mg 4 an inr 3.1 then went up 2 5.1 so 2 baffle me they upped my dose 2 13mg.............. asked y n they said it mite plummet........... bt surely the more i take the thinner my blood is......... now to contradict themselves my inr is 6.4 n i was nt 2 take warfrin 4 2 days n reduce my dose 2 10mg nd 11mg............... im covered in bruises anmd losing in faith in the anticoagulant nurses plz help me

14 Replies

oldestnewest
  • I think you need to find a proffesional that understands the condition and also although my inr goes up and down i have never had to take such high amonts the most ive ever taken is 6 have they offered you vitamin K when its that high

    who is checking your blood gp or hospital my local practice wants to take over inr testing for financial gain but they use a fingertip test which is not suitable for hughes maybe this is where the problem is as they have given out totally inaccurate results.

    good luck

  • That amount of warfarin isn't alot. My normal daily dose is 15mg. IT has been at 20mg before, it depends on how our bodies metablise the meds.

    Renae

  • Rach, you should take it easy for a bit & be very careful but that probably goes without saying. Did they say why they thought it might drop? What is your target inr? 4? I guess the best thing you can do is keep a personal record of everything and educate yourself and learn how your body reacts. You were right to question them. Trust your instincts.

    Shakes, just out of curiousity why are the finger prick tests not suitable? I was thinking about getting one lol. But they're expensive.

  • Hi sassyone

    I get my bloods checked at the local hospital and its the haematoligist there that has said that for hughes it needs to be a venous blood test as they have had so many referrals from gps when results have been totally wrong they have told me that the finger prick is not appropriate and that it gives out inaccurate results.

    shakes

  • Please seek out answers. There is no absolute reason your INR would plummet when coumadin is increased. Craziness there. You need to be very aware of the bleeding risks at a high INR. The bruising is the first indication your are too high. Holding will bring it down but are you getting another INR check before you start back on 11 mg? I would ask for that for sure....so you know what range you are in. We all take different doses of coumadin to attain a therapeutic INR....i never concentrated on the dosage...only the INR. It took 12-15 mg to get mine to 3 or slightly above. Please....talk to your doctor and explain your concern...it is your life. When we come across situations like this...you can't wait to see what happens...we have to make things happen. Please let is know what happens. .......

    .

    Beverly

  • You poor thing! Scarey isn't it.

    Firstly, as said earlier, you do need nurses who understand, but we need to gently educate them. The inr is the important bit.... the dosage is not so relevant because we are all different. It is hard to keep inr stable, and even when you are reasonably stable, it will still fluctuate. What is your target range? You also have to remember that a change of dose can take up to 72 hours to take effect.

    Many of us use fingerprick tests quite satisfactorily, even if the reading is slightly different from venous draws. Which do you have?

    6.4 is quite high..... did you drop when you missed?

    Good luck with it all

    Ann

  • Seek your doctors advice 6.4 INR is way to high!

  • I had an INR of 7.5 and felt absoluley awful, when are you having it checked again ?

    do you have your gp sort your dose or the hospital,

    I have got own machine now although it was very expensive it is really reasuring, I had such a bad headache I really thought my Inr would be really high., it wasn't it was just one of those things. I wish they would have them on the nhs or much cheaper.

    Karen xx

  • How long have you been taking warfarin? I'm sure you were given the sheets with the dietary dos and don'ts, but maintaining a healthy INR can be a bit more complicated. Air temp,activity level, amount of sunshine --- it all has an effect. (even amount of water you drink!) But the good news is with experience most of us can get a feel for what nebulous enviornmental "thing" is going to effect the INR and work around it. Good luck.

  • regaring venous vs capillary sampling i too was told by my rheumy with hughes capillary can be inaccurate however the risk of poor dosing by clinics that dont fully understand our condition and not being able to check when we need to and take ownership to me has posed a higher risk to my health. Tia's were the outcome as advised to stop warfarin - but this all depends on how active your condition is... there are so many variances that can affect inr results you need to be mindful of that and our bodies and tolerance of warfarin can change over time.

    Latest research is now in favour of self testing unless you have the LA- lupus anticoagulant antibodies i have ACL so it is now deemed safe plus you need to correlate venous and capillary this provides reassurrance in the self tests.

    re dosages as said everyone differs and some people can need 20mg others only 3mg to attain there target inr so as mentioned its the inr itself that determines how safe we are.

    any bruises that are more than normal gastric problems headaches (mine differs from too low an inr to two high but i have now been on warfarin 24yrs so quite tuned to my body) but i would recommend seeking advice Rach.

    medications, stress, diet, alcohol, and drinking cranberry juices, grapefruit juice or eating grapefruits themselves can alter your inr's just to name a few. Over the counter remedies stay clear from always check with a pharmacist before purchasing cold remedies etc

    your concerns are warranted hun seek advice.

    love kathy xx

  • At times my INR goesup to 8.0 and then the Haem department give me Vit K, however since starting to self testing, I have learned that when I feel strange it is either high or low. When it is high, I ache, slight headache, nose bleed, and when it is low, I can't think and I am dizzy. I do check my INR before going to have venous test at Haem and sometimes it is correct and other times it is only slightly out.

    I have been told to eat lots of green leaf vegs to try and stablilise the clotting, but I was good at first eating a certain amount at tea time, but it has dwindled and noticed that my INR is rising.

    I am so thank ful for this site because you hear of people who suffer like oneself.It is only reading peoples problems that I am beginning to get the hang of it. Being an APS suffer along with Lupus etc for over 30 years, it is only now and being on Warfarin that I am beginning to get the hang of it!!!

  • Im sure some anit coagulate nurse dont understand the condition they are treating. My INR went up to 8.1 the last time i was in hosptial after my inr dropped to 1.9., They increased my dose from 11mg to 15mg for two days. When it was 8.1 they told me to miss a dose of warifrin complete and then the next day my INR was 2.9. My target is 2.5 - 3.5 and to use celaxne injection if under 2.5. How can trust someone to dose me correctly if they dont understand the condition!

  • I have found if inr over 6, just to take 2mg not miss a dose, if i miss a dose inr drops too low. staying on a regular mg works best. Coag nurse in st thomas's agreed, keep taking the same dose and check less frequently.

    My coag team locally are beginning to understand. Take care

  • Yes, I have had a positive LA test and find it incredibly difficult to keep my INR stable. I can't go longer than 3 days before testing at the moment but I do trust my Coaguchek (tested against surgery result 3 times and about the same every time). When I was in hospital last year, I went plummeting to 2 then went up to 5.5. Thankfully, I was able to get hold of Prof Hughes from my hospital bed and he didn't think it was a good idea to miss a dose (as Anticoag. team advised). I reduced my dose but didn't miss it (think it was reduced from 10 to 7mg) and I was fine the next day (the doctor then admitted that I knew my body best!).

    It is horrible not to be in control but we are more likely to clot than bleed and a good helping of greens often does the trick with me!

You may also like...